Kansas, 2004Damaging Wind in Kansas, May 30, 2004
May 30, 2004 · NWS GLD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 1:30 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, May 30, 1:30 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT SUN MAY 30 2004
.DISCUSSION...THE MAIN CHALLENGE WILL BE TEMPERATURES FOR THE NEXT
COUPLE OF DAYS.
THE RATHER ACCENTUATED 500 MB TROUGH...AS NOTED ON VISIBLE
SAT...RADAR AND UPPER AIR ANALYSES...APPEARS TO BE PASSING ACROSS
THE AREA THIS AFTERNOON. A CLOSED -25C ISOTHERM COLD CORE...CENTERED
THIS AM OVER RIVERTON WY...IS PASSING OVER AND INCREASING LAPSE
RATES TO THE POINT THAT A FEW SHOWERS AND A COUPLE OF THUNDERSTORMS
HAVE/ARE OCCURRING IN THE AREA. HERE AT GLD WE HAVE JUST MEASURED
(0.01). EXPECT THAT THIS WILL BE PAST BY 00Z AND STABILITY WILL
BEGIN TO RETURN. FOR THIS REASON DO NOT INTEND TO PLACE PRECIP IN
THE EVENING FORECAST AT THIS TIME...WITH THE POSSIBLE EXCEPTION OF
SPRINKLES IN THE NORTH FOR THE EARLY EVENING.
BY DAWN EXPECT SKIES TO BE CLEARING AND NORTHWEST WIND TO DROP TO
LIGHT WEST. WILL GO WITH OR SLIGHTLY BELOW GUIDANCE ON TEMPERATURES
TONIGHT...WITH LOWS FROM THE UPPER 30S TO LOWER 40S.
THE UPPER RIDGE BEGINS TO MOVE INTO THE AREA MON AS SKIES CLEAR MORE
WITH NORTHWEST MODERATE WINDS AND HIGHS IN THE 70S...SHOULD BE A
NICE MEMORIAL DAY. UNDER A WEAK SURFACE HIGH...LIGHT WINDS AND A
MOSTLY CLEAR NIGHT MON NIGHT SHOULD HAVE LOW TEMPERATURES MUCH LIKE
TONIGHT.
TUE TEMPS RISE SLIGHTLY BUT REMAIN BELOW NORMAL AND CONDITIONS
REMAIN DRY. A WEAK BACKDOOR COLD FRONT APPEARS TO MOVE INTO THE AREA
LATE TUE OR EARLY WED AS THE UPPER TROUGH DEEPENS IN THE MISSISSIPPI
VALLEY. SOME CLOUDINESS MOVES IN BUT SEE NO PRECIP AT THIS TIME. WED
TEMPERATURES ARE MUCH LIKE TUE. THU RIDGE MOVES FURTHER OVER WITH
RISING TEMPERAUTURES. HAVE KEPT SLIGHT CHANCE OF TSRAS THU PM AND
FRI PM.
MORE RIDGING AND WARMING SAT AND SUN WITH HIGHER TEMPERATURES AND
DRY CONDITIONS DOMINATING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
RJC
Hazardous weather outlook, May 30, 9:19 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT SUN MAY 30 2004
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO THUNDERSTORMS OR RELATED HAZARDOUS WEATHER IS EXPECTED TODAY OR
TONIGHT. HOWEVER...THE RANGELAND FIRE DANGER INDEX FOR SOUTHWEST
NEBRASKA AND NORTHWEST KANSAS IS EXTREME DUE TO LOW RELATIVE
HUMIDITIES AND WINDY CONDITIONS THIS AFTERNOON INTO THIS EVENING.
ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE
AVOIDED IN AREAS WITH EXTREME FIRE DANGER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FS
In the hours before
Local storm report, May 30, 12:21 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND DMG 7 NNW ATWOOD 39.90N 101.09W
05/29/2004 RAWLINS KS PUBLIC
24 INCH DIAMETER GREEN TREE WAS SNAPPED OFF 1 FOOT ABOVE
THE GROUND. TREE WAS 35 FEET TALL.
0430 PM TSTM WND DMG 14 NW ST. FRANCIS 39.91N 101.99W
05/29/2004 CHEYENNE KS TRAINED SPOTTER
4.5 INCH DIAMETER LIMBS DOWN
&&
JOHNSONThunderstorm Wind, Norton
- When
- May 30, 3:09 PM MST
- Where
- Norton County, 7 mi W of Norton
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.833, -100.017
Blowing dirt reduced visibility causing a three-car accident on highway 36 resulting in three injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Tornado in Indiana, May 30, 20041 injured · $6.0 million · F3 · 1 event
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Flash Flood and Hail in Tennessee, May 30, 200422 injured · $331,000 · 1.75 in hail · 22 events
- Tornado and Hail in Ohio, May 30 to 31, 20041 death · $82,000 · F1 · 23 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403294.